Quantcast
This forum made possible through the generous support of SDN members, donors, and sponsors. Thank you.

gradeobsessed

New Member
Joined
Jul 8, 2018
Messages
7
Reaction score
1

Members don't see this ad.
Hi All,
I’m one of the people that keeps positing about weird medical situations on this site. If I had to explain it all, I’d say that my body is on fire.

I’ve always known I’ve had an ampicillin and amoxicillin allergy, (as well as mupericin, azythromycin, and erythromycin allergies.) I’m not allergic to the entire penicillin class. In my sophomore biology lab, I was consistently exposed to ampicillin - and my allergy severity became worse and worse over time, eventually leading me to drop out of the course, and almost take a leave of absence. It’s a grade 3 anaphylactic reaction - I now can’t even enter the biological sciences building without going into a full-blown reaction. (Granted, the lab is on the entry floor.)

The allergy was managable prior to my constant exposure in the course.

I want to go into the medical profession- it’s all I can see myself doing. However, I know this allergy is dangerous, and may take that option off the table. Do I have any options?
 
9

907914

Hi All,
I’m one of the people that keeps positing about weird medical situations on this site. If I had to explain it all, I’d say that my body is on fire.

I’ve always known I’ve had an ampicillin and amoxicillin allergy, (as well as mupericin, azythromycin, and erythromycin allergies.) I’m not allergic to the entire penicillin class. In my sophomore biology lab, I was consistently exposed to ampicillin - and my allergy severity became worse and worse over time, eventually leading me to drop out of the course, and almost take a leave of absence. It’s a grade 3 anaphylactic reaction - I now can’t even enter the biological sciences building without going into a full-blown reaction. (Granted, the lab is on the entry floor.)

The allergy was managable prior to my constant exposure in the course.

I want to go into the medical profession- it’s all I can see myself doing. However, I know this allergy is dangerous, and may take that option off the table. Do I have any options?
In the ideal medical setting, you will have other antibiotics available to you for prescription. And as the physician, you really shouldn’t be handling the medications as far as I am aware. If it is during some kind of microbiology rotation, let them know ahead of time and accommodations should, can, and will be met.
 

RogueUnicorn

rawr.
10+ Year Member
Joined
Jul 15, 2009
Messages
9,746
Reaction score
1,660
You could discuss with your PCP or allergist the possibility of desensitization therapy. I don't know if it's the right option for you or if it's possible in your case because you're an internet person, but something you can investigate.
 
  • Like
Reactions: 1 users

ciestar

All grown up!
7+ Year Member
Joined
Sep 18, 2013
Messages
8,156
Reaction score
11,589
I havent come in to contact with these medications since i started med school. Granted, plenty of my patients have been on IV amp, but i dont handle it.
 

Goro

Full Member
Lifetime Donor
10+ Year Member
Joined
Jun 11, 2010
Messages
69,502
Reaction score
108,311
Hi All,
I’m one of the people that keeps positing about weird medical situations on this site. If I had to explain it all, I’d say that my body is on fire.

I’ve always known I’ve had an ampicillin and amoxicillin allergy, (as well as mupericin, azythromycin, and erythromycin allergies.) I’m not allergic to the entire penicillin class. In my sophomore biology lab, I was consistently exposed to ampicillin - and my allergy severity became worse and worse over time, eventually leading me to drop out of the course, and almost take a leave of absence. It’s a grade 3 anaphylactic reaction - I now can’t even enter the biological sciences building without going into a full-blown reaction. (Granted, the lab is on the entry floor.)

The allergy was managable prior to my constant exposure in the course.

I want to go into the medical profession- it’s all I can see myself doing. However, I know this allergy is dangerous, and may take that option off the table. Do I have any options?
Unless you're going to be pharmacist, you have nothing to worry about.
 
  • Like
Reactions: 2 users

AllBleedingStops

Full Member
2+ Year Member
Joined
Jun 3, 2017
Messages
363
Reaction score
307
Carry an Epipen? Or just write for one when you start dying?

(joking on the last part)
 

gradeobsessed

New Member
Joined
Jul 8, 2018
Messages
7
Reaction score
1
Hahaha -- after reading all these responses, I have a lot more peace of mind. Thanks!
 
  • Like
Reactions: 1 user
Joined
Dec 22, 2016
Messages
2,828
Reaction score
9,980
Your friends across the drape do it all the time. Ancef 2 grams 15 mins prior to incision. lol
I am aware, but are they touching the antibiotic with their actual hands? I was under the impression that they just add the ancef to the bag from another bag. I physically handle the powder myself and mix it manually into the cement.
 
  • Like
Reactions: 1 user

getdown

Full Member
10+ Year Member
Joined
Nov 16, 2010
Messages
1,617
Reaction score
2,992
I am aware, but are they touching the antibiotic with their actual hands? I was under the impression that they just add the ancef to the bag from another bag. I physically handle the powder myself and mix it manually into the cement.

We don't physically touch it but that stuff does leak out and spray on us every now and then so we do come in contact with it physically. At least in my institution we only get the powdered ancef vials where we have to mix it with a syringe and NS. Same with vanco.
 
  • Like
Reactions: 1 users
Top